Lidocaine IV causing SVT?

Posted
by thelema13 thelema13 Member Nurse

Specializes in ED. Has 3 years experience.

40 yr old male with hx of PVC's comes into the ED with palpitations. Vitals stable, labs within normal limits, pt is pretty asymptomatic besides the discomfort of feeling the PVC's. EKG shows sinus arrhythmia with multifocal PVC's and some PAC's. Pt just takes atenolol BID. No other relevant health hx.

So, the doctor orders IV lidocaine. I question the order, he states it will "numb the ventricles so they aren't so excited." Charge says to give it.

I have only given lidocaine IVP in 2 different situations, a code and when my pt was not responding to amiodarone, lidocaine bolus and drip to follow.

I push the lidocaine slowly, and after flushing his HR starts to rise. He goes into SVT 150's. BP's rise to 160's/100's. Doc tries a carotid massage, no effect. 10mg labetolol x2 brings his HR and BP down to normal. He is now admitted for arrythmia and SVT.

So, my question to everyone is: have you ever seen lidocaine IVP cause tachycardia?

I looked in so many references when I got home, no mention of tachycardia as an adverse effect. Thanks!

RNCEN

RNCEN

Specializes in ER. Has 5 years experience. 234 Posts

I think I would have handed it to the charge RN and asked them to push it. My big question is- Why would the med be given if the pt's vitals are stable, and he is asymptomatic, save for the PVC's? How often were the PVC's?

thelema13

thelema13

Specializes in ED. Has 3 years experience. 263 Posts

I think I would have handed it to the charge RN and asked them to push it. My big question is- Why would the med be given if the pt's vitals are stable, and he is asymptomatic, save for the PVC's? How often were the PVC's?

PVC's were frequent, every 3-4 beats, and PAC's every 4-5 beats. He would have 2-3 PVC's in a run every once and a while. HR was holding in the 90's.

Adenosine6

Adenosine6

23 Posts

What was your initial IVP Lido dose? Should be around 1mg/kg for first bolus over 3 mins.

And No I have not seen Lido cause Tachycardia

RNCEN

RNCEN

Specializes in ER. Has 5 years experience. 234 Posts

PVC's were frequent, every 3-4 beats, and PAC's every 4-5 beats. He would have 2-3 PVC's in a run every once and a while. HR was holding in the 90's.

Gotcha. I knew there must have been more to it. I would think if anything, you'd see the opposite response in terms of HR. I'm a newer nurse, so I cannot speak from experience. I'm interested to see what people have to say about the use of Lidocaine.

Thanks

chare

3,433 Posts

I think I would have handed it to the charge RN and asked them to push it.

Why? Why wouldn't you administer it yourself?

Altra, BSN, RN

Specializes in Emergency & Trauma/Adult ICU. 6,255 Posts

I understand your concern regarding the patient's subsequent development of SVT. But I'm not understanding the initial hesitation about giving it, if the patient was without other history that made him particularly susceptible to lidocaine toxicity. This is an approved use of lidocaine -- if I was going to question the physician's order it would be for a specific reason.

SVT is not associated with lidocaine toxicity. Your patient likely has an EP issue.

RNCEN

RNCEN

Specializes in ER. Has 5 years experience. 234 Posts

Why? Why wouldn't you administer it yourself?

It sounded (over the internet)as if the Charge was saying..."Just push it", with a snitty voice. At least that's how I read it. I would have wanted to check a reference if time allotted....it sounds like there may have been time. I'm not familiar with lidocaine being administered in non code situations, so I would have sought more info. That's why I would have either waited (to seek reference), or asked someone else to push it. New RN cautiousness I suppose. Don't shoot me.

thelema13

thelema13

Specializes in ED. Has 3 years experience. 263 Posts

The dose was 1mg/kg. I pushed it over 2 minutes. I was expecting a decrease in his HR not a sudden increase. Just checking to see if anyone else had a similar experience. I have asked ED and ICU nurses and no one has had this happen before.

Thanks for all the input.

SweetMelissaRN

SweetMelissaRN

135 Posts

After checking multiple references and asking every person in my ER (including the ER doc), we are all in agreement that the lidocaine probably was not the cause of the SVT and it was merely a coincidence.

Just out of curiosity, was the pts HR 90 with the PVC/PAC's or is that just the regular beats? What could have happened is the lidocaine caused the PVC's/PAC's to stop and that was his true HR!

A friend from another hospital said the only time she's seen an increase in HR after lidocaine was in an allergic rxn (pt ended up having an allergy to lidocaine), but it wasn't immediate.

chare

3,433 Posts

It sounded (over the internet)as if the Charge was saying..."Just push it", with a snitty voice. At least that's how I read it. I would have wanted to check a reference if time allotted....it sounds like there may have been time. I'm not familiar with lidocaine being administered in non code situations, so I would have sought more info. That's why I would have either waited (to seek reference), or asked someone else to push it. New RN cautiousness I suppose. Don't shoot me.

I was only curious as to why you wouldn't have administered the medication yourself.

And never apologize for being cautious. If you don't understand what you are giving the medication for or what it does, look it up; once you have administered the medication you can't easily take it back. Always remember, however, that in a code or emergent situation,you are likely not going to be able to research the medication at that time.